Alert archive / California / Coastal Flood Statements in 2008

Coastal Flood Statement 1, NWS San Diego, CA

February 22, 2008San Diego County, California

NWS San Diego, CA issued this coastal flood statement at Feb 22, 2008, 12:55 PM PST for San Diego County, California. It took effect at Feb 24, 2008, 6:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2008, 12:55 PM PST (20:55 UTC)
In effect from
Feb 24, 2008, 6:00 PM PST
Expired
Feb 24, 2008, 12:45 PM PST
In force
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this coastal flood statement went out at Feb 22, 10:30 AM PST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 22, 10:30 AM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PST FRI FEB 22 2008

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL MOVE OUT OF THE AREA
THROUGH THIS AFTERNOON WITH DIMINISHING RAIN. THERE WILL BE A BRIEF
BREAK BETWEEN SYSTEMS THEN ANOTHER UPPER LOW WILL BRING MORE SHOWERS
LATE SATURDAY NIGHT AND SUNDAY. HIGH SURF WILL AFFECT THE COAST
SUNDAY AFTERNOON INTO TUESDAY. FAIR AND WARMER NEXT WEEK UNDER HIGH
PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-SUN)...
THE MAIN FRONTAL BAND AND ASSOCIATED RAINFALL WAS STEADILY SHIFTING
SOUTH AND EAST THIS MORNING AND WILL GRADUALLY EXIT THE AREA THRU
EARLY THIS AFTERNOON. IN SAN DIEGO COUNTY SHOWERS WERE LINGERING
WITH MODERATE RAINFALL RATES AT TIMES...ENOUGH TO EXTEND THE FLOOD
ADVISORY UNTIL 1130 AM PST. LATEST RADAR TRENDS SHOWED THE RAIN
DIMINISHING ALMOST TO JULIAN/RAMONA AT 10 AM. HOWEVER WITH A MOIST
AIRMASS AND INCREASED WEST-SOUTHWESTERLY WINDS ALOFT EXPECT SOME
LIGHT RAIN TO POSSIBLY LINGER INTO THE AFTERNOON/EARLY EVENING
ALONG UPSLOPE TERRAIN OF THE MOUNTAINS. SNOW LEVEL RELATIVELY HIGH
NEAR 7000 FT.

SUBSIDENCE AND A TIGHT WESTERLY PRESSURE GRADIENT BEHIND THE FRONT
WILL CAUSE LOCALLY STRONG AND GUSTY WEST WINDS THIS AFTN AND EVE
WITH LOCAL GUSTS TO 45-50 MPH IN THE MOUNTAINS AND ADJACENT DESERT
SLOPES. HAVE JUST HOISTED A WIND ADVISORY FOR HIGHER MTNS/DESERTS
WITH THIS MARGINAL CRITERIA EXPECTED.

TONIGHT/SATURDAY A WEAK SHORT WAVE RIDGE WILL BRING A BREAK IN THE
PRECIPITATION. RESIDUAL LOW LEVEL MOISTURE AND VARIABLE HIGH
CLOUDINESS WILL KEEP SKIES PARTLY CLOUDY.

THE NEXT SYSTEM WILL ARRIVE LATE SATURDAY NIGHT AND SUNDAY WITH MORE
RAIN. EARLY PROJECTIONS CALL FOR RAINFALL AMOUNTS ABOUT ONE HALF TO
ONE INCH IN THE COAST AND VALLEYS AND UP TO 1 TO 2 INCHES IN THE
FOOTHILLS AND MOUNTAINS WITH WEST WIND-ORIENTED OROGRAPHIC PRECIP
ENHANCEMENTS. THE SNOW LEVEL WILL BE 6500 TO 7000 FEET. THERE SHOULD
ALSO BE STRONG WINDS ACROSS THE MOUNTAINS AND DESERTS WITH THE NEXT
SYSTEM AND MAY NEED WIND WARNINGS AND ADVISORIES.

&&

.LONG TERM (MON-THU)...
UPPER RIDGING AND OFFSHORE FLOW WILL BRING FAIR AND WARMER WEATHER.

&&

.AVIATION...
221630Z...COLD FRONT MOVING TOWARDS THE EAST SOUTHEAST AT 22 KT.
BACK EDGE EXTRAPOLATE EAST OF COACHELLA VALLEY AND ANZA BORREGO
DESERT BY 1900 UTC. FREEZING LEVEL AROUND 9000 FEET AHEAD OF FRONT
LOWERING TO 6500 FEET BEHIND FRONT. AIR MASS SATURATED TO FL120
AHEAD OF FRONT SO MODERATE TO HEAVY MIXED ICING BETWEEN FL070-FL120
MAY BE ENCOUNTERED UNTIL 1800 UTC. ALSO MODERATE TURBULENCE ALONG
FRONT. BEHIND FRONT AIR MASS DRYING ABOVE FL050 AS SUBSIDENCE FROM
BUILDING RIDGE WORKS ACROSS AREA. HOWEVER SOME MOUNTAIN OBSCUREMENT
BELOW FL050 STILL LIKELY THROUGH 0000 UTC DUE TO LINGERING LOW LEVEL
MOISTURE. TURBULENCE INCREASING THIS AFTERNOON AND EVENING AS WEST
TO NORTHWEST WINDS INCREASE TO 40-55 KT IN THE FL050-FL100 LAYER AND
SUBSIDENCE INVERSION BUILDS BETWEEN FL100 AND FL120. THIS SHOULD
PRODUCE IDEAL CONDITIONS FOR TRAPPING AND PROPAGATING MOUNTAIN WAVE
ACTION WELL DOWN STREAM. EXPECT OCCASIONAL SEVERE TURBULENCE OVER
MOUNTAINS AND DESERTS FROM 2100-0900 UTC BELOW FL120.

&&

.MARINE...
SOUTH WINDS SHOULD BE SHIFTING QUICKLY TO WEST NOW THAT THE FRONT IS
ALMOST ONSHORE. EXTENDED SMALL CRAFT ADVISORY UNTIL 2 PM TO ACCOUNT
FOR LINGERING ROUGH AND CONFUSED SEAS...AS WELL AS WIND GUSTS TO 30
KT OVER OUTER WATERS THIS AFTERNOON AS PRESSURE GRADIENTS INCREASE.
CURRENT PLAN IS TO DROP SMALL CRAFT ADVISORY WITH AFTERNOON PACKAGE
BUT MAY NEED TO EXTEND TO THE EVENING FORECAST PACKAGE IF FREQUENT
GUSTS OVER 25 KT ARE OCCURRING. NEXT MARINE THREAT WILL BE THE FRONT
COMING INTO THE REGION LATE SATURDAY NIGHT. WINDS LIKELY TO BE JUST
AS STRONG WITH THIS FRONT. FOLLOWING THIS THE LARGE WEST SWELL
ARRIVES...AND WILL PROBABLY COME IN AS A SWELL FRONT LATE SUNDAY.
MODELS FOR PAST FOUR DAYS HAVE CONSISTENTLY BEEN ADVERTISING A SOLID
16 FEET AT 15 SECONDS BEGINNING SUNDAY EVENING AND CONTINUING INTO
MONDAY MORNING THEN SLOWLY SUBSIDING TO AROUND 10 FEET MONDAY NIGHT.
PLAN TO ISSUE A COASTAL FLOOD WATCH THIS AFTERNOON TO COVER SUNDAY
EVENING THROUGH TUESDAY MORNING - THE MAIN THREAT BEING COASTAL
EROSION AND DAMAGE TO LOW LYING COASTAL STRUCTURES. MARINERS SHOULD
ALSO BE PREPARED TO STAY OUT OR RETURN TO PORT PRIOR TO SUNDAY
AFTERNOON AS ENTERING AND EXITING MOST HARBORS AND BAYS WILL LIKELY
BE HAZARDOUS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS AND ADJACENT DESERTS FROM 1 PM THIS AFTERNOON TO
1 AM PST TONIGHT. SEE LAXNPWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS UNTIL 2 PM PST THIS
AFTERNOON. SEE LAXCWFSGX.

&&

PUBLIC...LAVIS
AVIATION...BALFOUR
Hazardous weather outlook, Feb 22, 4:00 AM PST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI FEB 22 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-230000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST FRI FEB 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

UPPER LEVEL LOW PRESSURE WILL CAUSE SHOWERS TODAY WITH SNOW AT THE
HIGHER ELEVATIONS. LOCAL STRONG GUSTY WINDS...MAINLY IN THE
MOUNTAINS. DENSE FOG IN THE MOUNTAINS.

A SNOW AND BLOWING SNOW ADVISORY IN EFFECT FOR THE
SAN BERNARDINO MOUNTAINS.

A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

ANOTHER LOW PRESSURE SYSTEMS WILL BRING SHOWERS SUNDAY. THERE WILL
ALSO BE LOCAL STRONG GUSTY WINDS...MAINLY IN THE MOUNTAINS AND
DESERTS.

LARGE SURF AT THE BEACHES SUNDAY AFTERNOON THROUGH TUESDAY. STRONG
RIP CURRENTS...BEACH EROSION AND MINOR COASTAL FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

DA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 9:05 AM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego16 hr
Feb 22, 2:45 PM PSTHigh Wind WatchSGXRiverside, San Bernardino, San Diego37 hr

Nearby

Coastal Flood Statements in California, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.